Texas, 2004Flash Flooding in Texas, November 16 to 17, 2004
November 16 to 17, 2004 · NWS EWX · 5 events in 5 counties and zones
5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 16, 2:30 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 16, 2:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CST TUE NOV 16 2004
.DISCUSSION...
CURRENT ANALYSIS HAS SURFACE LOW MOVING UP THE RIO GRANDE PLAINS
INTO THE WESTERN SECTIONS OF THE TEXAS HILL COUNTRY. UPPER LEVEL LOW
OVER MEXICO DRIFTING NORTHEAST. THE ONGOING CONVECTIVE WEATHER
OCCURRING OVER SOUTH CENTRAL TEXAS IS ASSOCIATED WITH THESE TWO
SYSTEMS. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL LOW...SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY
BEFORE ENDING FROM THE WEST EARLY THURSDAY. THE FLASH FLOOD WATCH IN
EFFECT THROUGH 4PM WEDNESDAY WILL MOST LIKELY BE EXTENDED INTO
WEDNESDAY NIGHT...BUT TO WHAT EXTENT AND COUNTIES EFFECTED WILL BE
DETERMINED ON WEDNESDAY.
MODEL GUIDANCE....
THE ETA AND GFS ARE SIMILAR IN SOLUTIONS WITH UPPER LOW MOVING
NORTHEAST. MODELS DIFFER ON RAINFALL AMOUNTS AND TIMING. THE GFS
STILL REMAINS THE SLOWEST AND FURTHEST SOUTH. BUT IN EITHER CASE...
RAINFALL FOR THE FORECAST WARNING AREA REMAINS A GOOD BET THROUGH
WEDNESDAY INTO WEDNESDAY NIGHT WITH CLEARING FROM THE WEST.
FOR THIS REMAINDER OF THE WORKWEEK...RAIN CONTINUED INTO WEDNESDAY
NIGHT BEFORE ENDING FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY.
PARTLY CLOUDY SKIES FRIDAY WITH CLOUDS RETURNING SATURDAY AS A COLD
FRONT MOVES INTO TEXAS. TEMPERATURES OVER THE NEXT FEW PERIODS WILL
REMAIN CLOSE TO PERSISTENCE WITH HIGHS IN THE 70S AND LOWS RANGING
IN THE 50S ACROSS THE HILL COUNTRY AND IN THE 60S ELSEWHERE.
TOWARDS THE WEEKEND...LOOK FOR TEMPERATURES TO FALL A CATEGORY OR
TWO.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 65 73 58 73 / 90 80 60 10
AUSTIN BERGSTROM INTL AIRPORT 64 74 59 75 / 90 80 60 10
DEL RIO INTL AIRPORT 62 74 58 76 / 90 50 30 0
SAN ANTONIO INTL AIRPORT 65 74 59 75 / 90 80 60 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING IN EFFECT THROUGH WEDNESDAY AFTERNOON.
&&
Hazardous weather outlook, Nov 16, 5:37 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 16 2004
TXZ171>173-183>194-202>209-217>225-228-171200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
537 AM CST TUE NOV 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH TUESDAY NIGHT.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO
GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY
NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO
BECOME SEVERE. FLASH FLOODING IS EXPECTED.
.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35
CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS
WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT
SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED
ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.
In the hours before
Local storm report, Nov 16, 12:26 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 PM CST TUE NOV 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1224 PM FLOOD CAMP WOOD 29.67N 100.01W
11/16/2004 REAL TX LAW ENFORCEMENT
HIGHWAY 55 IS CLOSED DUE TO WATER OVER THE ROAD.
1224 PM FLOOD UVALDE 29.22N 99.78W
11/16/2004 UVALDE TX LAW ENFORCEMENT
SEVERAL ROADS IN UVALDE ARE CLOSED DUE TO HIGH WATER.
&&
PMLocal storm report, Nov 16, 2:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CST TUE NOV 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD DEL RIO 29.38N 100.90W
11/16/2004 VAL VERDE TX TRAINED SPOTTER
BARRICADES UP ON SEVERAL LOW WATER CROSSINGS.
&&
DCLocal storm report, Nov 16, 3:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CST TUE NOV 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0346 PM FLASH FLOOD BRACKETTVILLE 29.32N 100.41W
11/16/2004 KINNEY TX LAW ENFORCEMENT
SEVERAL ROADS CLOSED COUNTYWIDE.
&&
DCSpecial weather statement, Nov 16, 4:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
443 PM CST TUE NOV 16 2004
TXZ171>173-186>194-204>209-219>225-170200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
443 PM CST TUE NOV 16 2004
...BRIEF FUNNEL CLOUDS POSSIBLE ACROSS SOUTH CENTRAL TEXAS AND THE
HILL COUNTRY LATE THIS AFTERNOON AND EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY THE REMAINDER OF THIS AFTERNOON
INTO THE EVENING HOURS. DUE TO LOWER LEVEL WIND PROFILES...FUNNEL
CLOUDS MAY DEVELOP...HOWEVER...THEY WILL BE SHORT-LIVED. THERE IS A
SLIGHT CHANCE THEY MAY TOUCHDOWN BRIEFLY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Flash Flood, Kinney
- When
- November 16, 5:00 PM CST to 9:00 PM CST
- Where
- Kinney County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.350, -100.418 (the zone’s center; the record gives no point)
The showers and thunderstorms from Edwards, Uvalde and Bandera Counties continued to spread southward into Kinney, Frio and Medina Counties through the afternoon. In Kinney County, storms dropped a general 1 inch rainfall, with up to 3 inches in the area from Brackettville to Spofford. The Kinney County Sheriff's Department reported that nearly all roads in the county except for US90 were closed through the late afternoon and early evening.
Flash Flood, Frio
- When
- November 16, 6:00 PM CST to November 17, 12:00 AM CST
- Where
- Frio County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.868, -99.108 (the zone’s center; the record gives no point)
The showers and thunderstorms from Edwards, Uvalde and Bandera Counties continued to spread southward into Kinney, Frio and Medina Counties through the afternoon. The storms in Frio County fell heaviest in the eastern half where between 1 and 3 inch totals were prevalent. Up to 5 inches was reported along the Atascosa County Co line. FM462, FM472, FM140, and FM2779 closed through the afternoon and evening.
Flash Flood, Medina
- When
- November 16, 6:00 PM CST to November 17, 12:00 AM CST
- Where
- Medina County, East Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
The showers and thunderstorms from Edwards, Uvalde and Bandera Counties continued to spread southward into Kinney, Frio and Medina Counties through the afternoon. These storms produced between 1 and 3 inch rainfall over the eastern half of Medina County. Highest totals were near 5 inches between Castroville to Natalia. FM471, SH132, Sh173, FM2200 were closed through the afternoon and evening. The Medina County Sheriff's Department reported pulling three people out of a flooded car near LaCoste around 2000CST.
Flash Flood, Atascosa
- When
- November 16, 6:30 PM CST to November 17, 2:00 AM CST
- Where
- Atascosa County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.894, -98.527 (the zone’s center; the record gives no point)
The showers and thunderstorms continue to spread east and south, moving into Atascosa County in the mid afternoon. They left a general 1 inch rainfall over the county, with highest totals of up to 5 inches near Lytle. FM476, FM2504, and SH173 closed through the afternoon and evening
Flash Flood, Bexar
- When
- November 16, 6:30 PM CST to November 17, 4:00 AM CST
- Where
- Bexar County, Countywide
- Deaths
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
As the storms moved into Bexar County, they spread a general rainfall of 1 inch across the county. Highest amounts were 6 inches southwest of Von Ormy. FM471 and FM476 closed from afternoon into early morning. Around 10 pm on the evening of November 16, a woman attempted to cross a flooded low bridge over Leon Creek on foot in northwest San Antonio, near the intersection of Ingram and Wurzbach. She was warned by a public works department employee not to go across but she did so anyway. She was swept into the flood waters and drowned.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, November 16, 2004F1 · 2 events
- Tornado in Texas, November 16, 2004F1 · 1 event
- Flash Flooding in Texas, November 16 to 17, 20046 events
- Flash Flooding in Texas, November 16 to 17, 20045 events
- Flash Flooding in Texas, November 16, 20043 events
- Flash Flooding in Texas, November 16 to 17, 20043 events
- Tornadoes in Texas, November 16, 2004F0 · 3 events
- Tornadoes in Texas, November 16, 2004F0 · 2 events
- Flash Flood in Texas, November 16 to 17, 20041 event
- Flood in Oklahoma, November 16 to 19, 20041 event
- Flood in Texas, November 16 to 18, 20041 event
- Tornado in Texas, November 16, 2004F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428946, 5428982, 5428983, 5428984, 5428985.